PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr0320102821.
Published online Aug 10, 2010. doi:  10.1136/bcr.03.2010.2821
PMCID: PMC3027994
Unusual association of diseases/symptoms
Tramadol poisoning with hyperamylasemia
Alaa El-Hussuna,1 Regnar Bøge Arnesen,1 and Jacob Rosenberg2
1Herlev Hospital, Herlev, Denmark
2Department of Surgery, Herlev Hospital, Herlev, Denmark
Correspondence to Jacob Rosenberg, jaro/at/heh.regionh.dk
Abstract
The usual reason for measuring serum amylase level is to confirm or exclude the diagnosis of pancreatitis. However, increases in serum amylase levels can occur in conditions other than pancreatitis and many of those conditions present with acute abdominal pain. In the case presented here, an unconscious patient developed a very high serum total amylase level, which was most likely due to hypoxemia and lactic acidosis secondary to an overdose of Tramadol (Nobligan) tablets. The patient was treated in the intensive care unit and had an uneventful recovery. Many diseases can cause acute elevation of serum amylase level. In lactic acidosis, the hyperamylasemia typically results from the presence of excessive salivary-type isoamylase. Therefore, isoamylase enzyme analysis is of great clinical value in the differential diagnosis of hyperamylasemia, especially in cases with concurrent lactic acidosis.
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group